Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 178, NWS Wichita, KS

July 1, 2022Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 1, 2022, 4:16 PM CDT for Chase County, Marion County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2022, 4:16 PM CDT (21:16 UTC)
Expired
Jul 1, 2022, 5:00 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:03 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 1, 3:03 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CDT Fri Jul 1 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Fri Jul 1 2022

Currently have fairly zonal flow from the Northern Rockies through
the Upper/Mid Mississippi Valley, with a deep upper low over
central Ontario. At the surface, cold front stretches from south
of KTOP to just north of KHUT to near KDDC. Front has been
somewhat reinforced by outflow from lingering elevated showers
this morning

A few storms will remain possible late this afternoon into the
early evening along the front, over mainly central and eastern
KS. Storms will become more numerous this evening and overnight as
850-700mb moisture transport ramps up along with a weak upper
perturbation moving into the area from the Central Rockies. Even
though shear will be fairly modest(35kts of effective shear),
there will be plenty of instability(even elevated) for severe
storms with any of the activity that develops. With less than
idea mid level lapse rates and somewhat limited shear, main threat
will be wet microbursts. Flooding may end up being the bigger
threat with overnight/early morning storms as northern/central KS
remain under a persistent mid/upper monsoonal moisture plume. In
addition, PW values will be around 175% of normal. Highest threat
for flooding will be for areas generally east of a Lincoln to
Hutchinson line.

There will be a few different opportunities for storms on Sat, as
low levels remain very moist with dewpoints in the upper 60s to
low 70s. There will likely be outflow lingering around
central/eastern KS from overnight storms that may provide a focus.
In addition, models are showing a low level dry punch across
NW OK/sw KS that may increase convergence enough to generate
convection. Last but not least, fairly deep southeasterly flow
may generate some upslope storms over far western KS. Just like
today, will be plenty of instability across most of the forecast
area by Sat afternoon with ML CAPE values in the 2500-3000J/KG
range, with effective shear 30-40kts, which will be plenty to
allow any storms that develop to become severe.

For Sun, upper ridging will strengthen over the Southern Plains
into the Lower Mississippi Valley which will increase return flow
and lift the better storm chances back to the north.

As far as temps go, they will be held down slightly Sat due to
convective debris floating around along with outflow boundaries.
Meanwhile, we will return to above normal temps by Sun with highs
in the mid to upper 90s.

.LONG TERM...(Monday through Friday)
Issued at 303 PM CDT Fri Jul 1 2022

Upper ridging will continue to build Mon from the southern Plains
through the Lower Mississippi Valley into the Southeast U.S. This
will bring highs back to around 100 for most of the region through
Wed. Storm chances will return to at least northern KS for Wed
night into Thu as there is decent agreement between the ECMWF and
GFS in some upper energy lifting out of the Southern Rockies and
into the Central Plains. By the end of the work week the Northern
and Central Plains will get back into some northwest flow aloft as
the upper high builds back to the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Jul 1 2022

VFR conditions are expected for the first few hours of the TAF
period for all terminals. By 20Z, areas in the KRSL, KGBD, KSLN,
KHUT and KICT terminals will destabilize increasing the risk for
showers and thunderstorms. Thunderstorms at this juncture are
expected to remain isolated showers intermixed. This will continue
until around 00Z. This will start a lull in activity and by 02Z
to 04Z, thunderstorms will again redevelop across the region with
KRSL, KGBD and KSLN the most likely terminals to see thunderstorm
activity on station. KICT and KHUT have a chance but it is the
lowest at this time. As such, kept TSRA out of KICT's and KHUT's
TAF for the time being. The intensity of the thunderstorm activity
could be locally strong and there is the potential for severe
thunderstorms in this area. KSLN and KRSL have the greatest chance
for severe weather overnight. By 12Z to 14Z, the thunderstorm
activity is expected to abate and shift off to the east allowing
VFR conditions to return.

KCNU will not escape unscathed but is also expected to have some
shower and thunderstorm activity. Showers will be the mostly
likely weather this afternoon but thunderstorms are possible
around 14Z to 17Z tomorrow. Otherwise, VFR conditions are expected
here.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    98  72  91  72 /  10  30  30  30
Hutchinson      97  71  90  71 /  20  40  30  30
Newton          96  71  88  71 /  20  50  40  30
ElDorado        95  72  89  71 /  10  50  30  30
Winfield-KWLD   96  73  92  72 /  10  20  20  20
Russell         88  69  88  67 /  30  60  30  30
Great Bend      93  69  92  69 /  20  40  30  40
Salina          92  71  87  70 /  50  80  60  40
McPherson       95  71  88  70 /  20  60  40  40
Coffeyville     94  73  92  73 /  10  20  20  20
Chanute         93  72  86  71 /  10  30  30  30
Iola            93  71  86  71 /  10  40  40  40
Parsons-KPPF    94  73  89  72 /  10  20  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jul 1, 3:27 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Fri Jul 1 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Fri Jul 1 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Storms are expected to develop later this afternoon and tonight.
Some of the stronger storms could produce hail up to nickel size and
damaging winds up to 60 mph. In addition, high rainfall rates and
slow storm movement may result in some flooding, especially across
central Kansas late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms may linger into early Saturday morning across east-
central Kansas with heavy rain and flooding the main threat.

Storms will be possible again for Saturday and Sunday. A few strong
to marginally severe thunderstorms are possible. Meanwhile more
rounds of storms will be possible across the region, on Wednesday
night through Thursday night.

Heat will build across the region for next week. Heat indices over
100 degrees are expected areawide Monday through Wednesday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but we would
appreciate any reports of severe weather or flooding.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 1, 3:36 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
336 PM CDT Fri Jul 1 2022

KSZ052-053-012100-
Marion KS-Chase KS-
336 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Chase
and northeastern Marion Counties through 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lincolnville, or 8 miles northeast of Marion,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville and Hymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 9693 3852 9693 3852 9655 3831 9690
      3846 9701 3860 9694
TIME...MOT...LOC 2036Z 228DEG 14KT 3843 9689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Jul 1, 4:08 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
408 PM CDT Fri Jul 1 2022

KSZ052-053-012200-
Marion KS-Chase KS-
408 PM CDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Chase
and northeastern Marion Counties through 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lincolnville, or 12 miles east of Marion, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville, Elmdale, Hymer and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3855 9693 3852 9693 3852 9659 3829 9661
      3838 9700 3855 9699
TIME...MOT...LOC 2107Z 283DEG 12KT 3841 9679

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:36 PM CDTSpecial Weather StatementICTChase24 min
Jul 1, 4:08 PM CDTSpecial Weather StatementICTChase52 min
Jul 1, 4:20 PM CDTSpecial Weather StatementICTMcPherson40 min
Jul 1, 4:55 PM CDTSpecial Weather StatementICTHarvey50 min
Jul 1, 4:59 PM CDTSpecial Weather StatementICTChase46 min
Jul 1, 5:06 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson39 min
Jul 1, 5:32 PM CDTSevere Thunderstorm WarningICTHarvey43 min
Jul 1, 5:41 PM CDTSpecial Weather StatementICTChase34 min
Jul 1, 6:13 PM CDTSpecial Weather StatementICTButler47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.